High Wind, Finney
- When
- March 16, 5:33 AM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A strong cold front pushed through the CWA early in the morning before sunrise that turned winds out of the northwest behind it. Initial gusts after FROPA pushed 60mph in spots with a fairly tight gradient aided by CAA that reinforced the gusty winds all day before diminishing towards sunset.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong cold front pushed through the CWA early in the morning before sunrise that turned winds out of the northwest behind it. Initial gusts after FROPA pushed 60mph in spots with a fairly tight gradient aided by CAA that reinforced the gusty winds all day before diminishing towards sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 16, 4:21 AM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 521 AM CDT Thu Mar 16 2023 ...Updated Aviation... .SHORT TERM...(Today through Friday) Issued at 117 AM CDT Thu Mar 16 2023 06Z observations are showing a fast moving cold front which has entered northwest Kansas around Goodland and Colby with a 60 mph wind gust reported at Burlington, Colorado. A 993 mb low is situated near Oakley which will progress eastward and provide the momentum for the colder air to arrive later this morning. In the upper levels a huge longwave trough extends from Montana through the desert southwest with smaller embedded shortwaves moving through southern Colorado. The key message in the short term will be the intense wind event with the frontal passage along with strong winds all day long after the frontal passage. Models are showing good mixing behind the front with 40 kt 850 mb winds reaching the surface. The strongest of the winds which could briefly reach high wind criteria will be shortly after the frontal passage. Winds should stay sustained around 30 mph all day with wind gusts up to 50 mph. With the dry ground and the relative lack of coverage with the precipitation today there is good confidence of areas of blowing dust from the morning through late afternoon. There will be two areas of a potential rain/snow mix or just straight snow for today. The first will be this morning along the I-70 corridor in vicinity of some 500-700 mb vort maxes coming through with the frontal passage. Most of this activity should be out before noon. The second band will develop as a stronger trough and upper level lift in the 700 mb zone will produce a post frontal mesoscale band that looks to extend from Dodge City to the Oklahoma border. It will be fast moving as it will be in around the late morning and should exit by sunset. This quick moving band could produce up to 0.5 inch of snow on grassy surfaces and brief reduced visibility in the wind...however impacts in general should be minimal. Temperatures will have little to no diurnal heating today with the strong cold air advection. Tonight winds will stay breezy and any precipitation should end as lows will fall into the teens and 20s with single digit wind chills. Friday high pressure at the surface should help to give us some more sunshine during the day and then mid level clouds will overspread the region by late afternoon. With north winds and cold 850 mb temperatures highs should only be in the mid 40s. .LONG TERM...(Friday night through Wednesday) Issued at 243 AM CDT Thu Mar 16 2023 Key messages in the long term will be the colder than normal temperatures sticking around through the beginning of the long term followed by the potential for some chances of rain next week. Friday and into Saturday another surge of colder air will be moving through the northern plains and Great Lakes region and this colder air should sideswipe western Kansas during the day on Saturday. High temperatures on Saturday could struggle to get into the 40s as 850 mb temperatures will be in the -9 (C) most of the day. The 1039 mb high should be centered in Kansas by Sunday morning which could bring the coldest low temperatures of the period as mid teens are possible. Early next week deterministic and ensemble models are showing a brief ridge in the upper levels which should start to push the arctic air out on Monday and allow more springlike temperatures by Tuesday. By the middle of next week a large trough over the California coast will bring in a strong jet across the central and southern plains and with the gulf opening up this could introduce the possibility of some showers and storms on Wednesday. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 517 AM CDT Thu Mar 16 2023 Strong northwest winds will be the case during much of the day into the evening as sustained winds will be around 20-30 kts with gusts up to 50 kts especially behind the front which would be from 12-15Z. Cloud ceilings will be in the MVFR range much of the day with periods of IFR at times. The strong winds could lead to areas of dust which could lower visibilities at time. An upper level system will start to produce a rain and snow mixture after 15Z with LBL having the best chance of seeing this precipitation affect surface visibilities between 15-19Z. The precipitation should exit by sunset and skies will clear after 03Z allowing VFR flight conditions through the end of the TAF time cycle. && .PRELIMINARY POINT TEMPS/POPS... DDC 37 19 48 19 / 50 10 0 0 GCK 37 18 46 20 / 50 0 0 0 EHA 39 19 46 21 / 70 0 0 0 LBL 42 18 47 20 / 70 10 0 0 HYS 38 20 46 16 / 40 10 0 0 P28 53 25 51 22 / 50 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 253 AM CDT Thu Mar 16 2023 KSZ030-031-043>046-061>066-074>081-084>090-170800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 253 AM CDT Thu Mar 16 2023 /153 AM MDT Thu Mar 16 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today Strong northwest winds will arrive during the morning with the passage of a cold front. Winds initially behind the front could increase to 30 mph with gusts over 50 mph. Winds should stay strong through the day at 20-30 mph with gusts over 40. Light snow will be possible mainly for areas along and south of highway 50 with accumulations on grassy surfaces up to 0.5 inch. Because of the wind the snow or dust could lead to reduced visibility in spots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Colder than normal temperatures continue for Friday and Saturday and we could see lows as cold as the mid teens for Sunday morning. .SPOTTER INFORMATION STATEMENT...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 AM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
03/16/2023 M58 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
630 AM CDT THU MAR 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM NON-TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
03/16/2023 M64 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
&&The national radar mosaic for the moment the first event began.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087800, 1087801, 1087802, 1087803, 1087804, 1087805, 1087806, 1087807, 1087808, 1087809, 1087810, 1087811, 1087812, 1087813.